Ohio, 2023

Strong Wind in Ohio, February 15, 2023

February 15, 2023 · NWS PBZ · 1 event in 1 county or zone

High wind gusts were observed at a number of sites across the Ohio River Valley as a strong upper-level low crossed to our west and the Ohio River Valley resided with the warm sector. Sufficient mixing of dry air (surface temperatures in the 70s/dew points in the 30s) tapped into the low-level jet aloft (850mb winds of 45kt to 50kts) in the early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High wind gusts were observed at a number of sites across the Ohio River Valley as a strong upper-level low crossed to our west and the Ohio River Valley resided with the warm sector. Sufficient mixing of dry air (surface temperatures in the 70s/dew points in the 30s) tapped into the low-level jet aloft (850mb winds of 45kt to 50kts) in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 15, 8:31 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 15, 8:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
831 AM EST Wed Feb 15 2023

.SYNOPSIS...
Above normal temperatures and breezy conditions can be expected
the next couple days with showers and thunderstorms on
Thursday. Dry conditions are expected this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Abundant sunshine and strong warm advection will push
temperatures to near or exceeding record values this afternoon.
(See CLIMATE section below) Winds will be noticeably stronger
by mid/late morning as mixing commences and the BL deepens to
between 850-800mb, tapping strong winds aloft. Guidance has
shown relatively good continuity with winds and anticipate
gusts overall to be just below advisory criteria around 35-45mph
on average outside of a few localized instances.

In addition, strong WAA will enhance moisture influx into the
area due to southwest flow. However, moistening of the
environment will be rather slow allowing for drier conditions
early this afternoon owing to more drier air mixing to the
surface. There may be a few instances for dry conditions early
on and have thus loaded the 10th percentile dew points into the
grids through today.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A weak, dry frontal boundary is progged to push through and
stall near the Mason Dixon line this evening, and winds will
lessen around sunset with decoupling.

Sfc low pressure is progged to transition up through the Upper
Ohio River Valley Thursday/Thursday night with rain returning to
the region ahead of the surface cold front, as well as another
round of gusty winds. Between 0.75" and 1.0" of QPF is forecast
in general across the region. Thunderstorms will be possible
during the afternoon and evening with CAPE values approaching
300 J/k and 0-6km bulk shear values between 60-80+ knots. (As
long as the strong wind shear prevents robust updraft
development or simply shears them out)d SPC has maintained the
slight risk across western zones of the forecast area with a
marginal extending east farther into PA. Temperatures will
remain well above normal, although the rain should stunt
values.

Frontal passage is expected Thursday night,and cold advection
behind the front will push temperatures back down toward average
Friday with the potential for scattered lake enhanced snow
showers under northwesterly flow during the day. Any
accumulation should be minimal at best. High pressure and rapid
rising of heights should make the cool down brief, with dry
weather temperatures back in the 40s Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Ridging will maintain dry conditions and continue the warming
trend in temperatures on Sunday. Precipitation chances return
later Monday and Tuesday with a crossing disturbance.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Flight conditions will be largely VFR today in the warm sector
of Great Lakes low pressure. Clouds will continue to scattered
out this morning with subsidence and the advection of dry air. A
quick look at the recently launched PBZ sounding shows SSW wind
at 50 knots just 2000 feet above the surface. Even with this
wind already partially transferring to the surface in spots,
there is still enough of a difference to include low level wind
shear in the TAFs this morning.

Surface wind will continue to increase this morning, with gusts
peaking in the 30 to 40 knot range once mixing maximizes during
the afternoon. Slackening wind is then expected this evening as
the pressure gradient weakens and as low levels stabilize.

Clouds will begin to thicken after midnight in increasing
isentropic lift, and a few showers will likely show up south of
PIT just prior to 12Z Thursday, although VFR will continue.

.OUTLOOK...
Restrictions with rain are then likely (greater than 80%
probability) on Thursday with another crossing low pressure
system and accompanying fronts. Localized restrictions may
linger in Friday snow showers, with VFR conditions this weekend.

&&

.CLIMATE...
Several climate sites may reach or exceed record high
temperatures today.
                  Record(Year) 		Forecast high
                  -------------     -------------
Pittsburgh Intl     69 (1954)           71
Zanesville          73 (1954)           72
Morgantown          72 (1954)           72
DuBois              60 (2018)           65
Wheeling            68 (1945)           71
New Philadelphia    65 (2005)           70

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Shallenberger
NEAR TERM...Shallenberger
SHORT TERM...88
LONG TERM...88
AVIATION...CL
CLIMATE...88/CL
Hazardous weather outlook, Feb 15, 2:43 AM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
243 AM EST Wed Feb 15 2023

PAZ016-023-073>076-WVZ021-509>514-160745-
Jefferson PA-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
243 AM EST Wed Feb 15 2023

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Wind gusts between 30mph and 45mph are expected today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts between 30mph and 45mph are expected both Wednesday and
Thursday. An advisory may be needed if values trend up further.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-160745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-
243 AM EST Wed Feb 15 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Wind gusts between 30mph and 45mph are expected today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is potential for strong to severe thunderstorms Thursday and
Thursday night. Damaging winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 15, 8:41 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
841 AM EST Wed Feb 15 2023

PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021-509>514-
160000-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Butler, Clarion, Punxsutawney,
Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca,
Pittsburgh Metro Area, Kittanning, Ford City, Indiana,
Washington, Canonsburg, Waynesburg, Murrysville, Greensburg,
New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier,
Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee,
Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont,
Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta,
Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis,
Thomas, and Canaan Valley
841 AM EST Wed Feb 15 2023

...ELEVATED RISK OF WILDFIRE SPREAD THIS AFTERNOON...

A combination of dry and windy conditions will create an elevated
risk of wildfire spread this afternoon. Minimum relative humidity
values are forecast to drop into the mid to upper 20s across
southwest Pennsylvania and northern West Virginia, with southwest
wind gusts between 35 and 45 mph.

Residents are urged to exercise caution if handling any potential
ignition sources, such as machinery, cigarettes, or matches. If
dry grasses and tree litter begin to burn, the fire will have the
potential to spread rapidly.

Shallenberger

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Carroll

When
February 15, 10:00 AM EST to 11:00 AM EST
Where
Carroll forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
COOP Observer
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

A 49mph wind gust was measured in Carrollton, OH on the morning of February 15th.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082066.